Panel says bisphosphonate use may lead to atypical thigh-bone fractures

While bisphosphonate drugs are highly effective in reducing common bone fractures in individuals with osteoporosis, a task force announced that the drugs, when used long term, may be associated with atypical but serious fractures of the thigh bone.

While bisphosphonate drugs are highly effective in reducing common bone fractures in individuals with osteoporosis, a task force announced that the drugs, when used long term, may be associated with atypical but serious fractures of the thigh bone.

Bisphosphonate drugs include zoledronic acid; ibandronate sodium; and alendronate sodium.

The task force, which was established by the American Society of Bone and Mineral Research, conducted a review of both published and unpublished data, and it interviewed scientists at pharmaceutical companies that sell bisphosphonate drugs and at FDA, which maintains the MedWatch database that tracks reported side effects of approved medications.

It reviewed 310 cases of “atypical femur fractures,” finding that 94% (291) of patients had taken bisphosphonates, most for more than 5 years. Task force members emphasized that atypical femur fractures represent <1% of hip and thigh fractures overall, making them very uncommon.

The report was published Sept. 14 in the Journal of Bone and Mineral Research.

More than one-half of patients with atypical femur fractures reported groin or thigh pain for a period of weeks or months before fractures occurred, according to the report. More than one-quarter of patients who experienced atypical femur fractures in one leg also experienced a fracture in the other leg.

“Our hope is that this report will raise awareness among health professionals and their patients about the relationship between atypical femur fractures and long-term bisphosphonate use,” Elizabeth Shane, MD, of Columbia University and task force co-chair and lead author told Formulary. “Health professionals should annually assess whether this therapy is appropriate for each patient and reserve bisphosphonates for patients with certain cancers, Paget’s disease of bone, and patients with osteoporosis who are at high risk of having a fracture. Although the risks are very low, health professionals should know the warning signs of atypical femur fractures and regularly ask patients taking these drugs about groin or thigh pain.”

Dr Shane said that the task force recommends:

* Product labeling should be changed to alert health professionals and patients to the possibility of atypical femur fractures for patients on bisphosphonate therapy and the associated warning signs; cases should be reported to FDA’s MedWatch program.

* New diagnostic and procedural codes should be developed for atypical femur fractures to improve the quality of case reporting and enable better review of medical records.

* An international registry of patients experiencing atypical femur fractures should be established to track cases and facilitate future research.

“We also hope that both basic scientists and clinical investigators will conduct some of the studies suggested in the report to increase our understanding of the causes of these fractures,” Dr Shane said. “We also need studies on how best to manage patients with osteoporosis that persists after 5 years of bisphosphonate therapy.”

To ensure the objectivity of its findings, the task force included a physician and bioethicist with expertise in conflict issues affecting biomedical researchers, as well as a scientist who does not work directly on osteoporosis or bisphosphonates or with pharmaceutical companies that make or market bisphosphonates.

The task force report will be the topic of a session at the ASBMR 2010 Annual Meeting in Toronto on Oct. 16 and is available at www.jbmr.org.

FDA said earlier this year it would wait for the findings of the report before making recommendations about bisphosphonates.